Alert archive / Indiana / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Indianapolis, IN

September 6, 201020 counties in Indiana

NWS Indianapolis, IN issued this red flag warning at Sep 6, 2010, 6:15 AM EDT for 20 counties in Indiana. It took effect at Sep 6, 2010, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2010, 6:15 AM EDT (10:15 UTC)
In effect from
Sep 6, 2010, 12:00 PM EDT
Expired
Sep 6, 2010, 8:00 PM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN

Counties Bartholomew County, IN, Brown County, IN, Clay County, IN, Daviess County, IN, Greene County, IN, Hancock County, IN, Hendricks County, IN, Jackson County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN, Putnam County, IN, Shelby County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WWUS83 KIND 061015
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
615 AM EDT MON SEP 6 2010

...RED FLAG WARNING THIS AFTERNOON...

.A COMBINATION OF LOW HUMIDITY...MODERATE WINDS AND DRY
VEGETATION FUELS WILL RESULT IN INCREASED WILD FIRE POTENTIAL
THIS AFTERNOON.

INZ060>063-067>071-061815-
/O.UPG.KIND.FW.A.0002.100906T1600Z-100906T2200Z/
/O.NEW.KIND.FW.W.0003.100906T1600Z-100907T0000Z/
SULLIVAN-GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
615 AM EDT MON SEP 6 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...60...61...62...63...67...68...69...70...71

RELATIVE HUMIDITY WILL DROP BELOW 25 PERCENT THIS AFTERNOON AND SURFACE
TRANSPORT WINDS WILL INCREASE TO 15 TO 20 MPH. ONE HOUR AND TEN
HOUR FUELS ARE AVERAGING FROM 6 TO 8 PERCENT ACROSS SOUTHWEST AND
SOUTH CENTRAL INDIANA. THIS COMBINATION WILL RESULT IN AN ELEVATED
RISK FOR WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

INZ051>053-061815-
/O.NEW.KIND.FW.W.0003.100906T1600Z-100907T0000Z/
VIGO-CLAY-OWEN-
615 AM EDT MON SEP 6 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...51...52...53

RELATIVE HUMIDITY WILL DROP BELOW 25 PERCENT THIS AFTERNOON AND SURFACE
TRANSPORT WINDS WILL INCREASE TO 15 TO 20 MPH. ONE HOUR AND TEN
HOUR FUELS ARE AVERAGING FROM 6 TO 8 PERCENT ACROSS SOUTHWEST AND
SOUTH CENTRAL INDIANA. THIS COMBINATION WILL RESULT IN AN ELEVATED
RISK FOR WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
867 
WWUS83 KIND 061651
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1251 PM EDT MON SEP 6 2010

...RED FLAG WARNING THIS AFTERNOON...

.A COMBINATION OF LOW HUMIDITY...MODERATE WINDS AND DRY
VEGETATION FUELS WILL RESULT IN INCREASED WILD FIRE POTENTIAL
THIS AFTERNOON.

INZ045>048-054>056-064-070000-
/O.EXA.KIND.FW.W.0003.000000T0000Z-100907T0000Z/
PUTNAM-HENDRICKS-MARION-HANCOCK-MORGAN-JOHNSON-SHELBY-BARTHOLOMEW-
1251 PM EDT MON SEP 6 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...45...46...47...48...54...55...56...64

RELATIVE HUMIDITY WILL DROP BELOW 25 PERCENT THIS AFTERNOON AND
SURFACE TRANSPORT WINDS WILL INCREASE TO 15 TO 20 MPH. ONE HOUR
AND TEN HOUR FUELS ARE AVERAGING FROM 6 TO 8 PERCENT ACROSS
SOUTHWEST AND SOUTH CENTRAL INDIANA. THIS COMBINATION WILL RESULT
IN AN ELEVATED RISK FOR WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

INZ051>053-060>063-067>071-070000-
/O.CON.KIND.FW.W.0003.000000T0000Z-100907T0000Z/
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
1251 PM EDT MON SEP 6 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...51...52...53...60...61...62...63...67...68
...69...70...71

RELATIVE HUMIDITY WILL DROP BELOW 25 PERCENT THIS AFTERNOON AND
SURFACE TRANSPORT WINDS WILL INCREASE TO 15 TO 20 MPH. ONE HOUR
AND TEN HOUR FUELS ARE AVERAGING FROM 6 TO 8 PERCENT ACROSS
SOUTHWEST AND SOUTH CENTRAL INDIANA. THIS COMBINATION WILL RESULT
IN AN ELEVATED RISK FOR WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
071 
WWUS83 KIND 062357
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EDT MON SEP 6 2010

...RED FLAG WARNING WILL EXPIRE AT 800 PM EDT...

.AS TEMPERATURES AND WINDS DECREASE...WILD FIRE POTENTIAL WILL
DECREASE OVERNIGHT.

INZ045>048-051>056-060>064-067>071-070100-
/O.EXP.KIND.FW.W.0003.000000T0000Z-100907T0000Z/
PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-
757 PM EDT MON SEP 6 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...45...46...47...48...51...52...53...54...55
...56...60...61...62...63...64...67...68...69...70
...71

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Sep 6, 4:06 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 6, 4:06 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 AM EDT MON SEP 6 2010

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...A WEAK UPPER DISTURBANCE PASSING THROUGH NORTHERN ILLINOIS
WILL MOVE EAST ACROSS NORTHERN INDIANA THIS MORNING KEEPING
CHANCES FOR MEASURABLE PRECIPITATION NORTH OF THE AREA. TONIGHT A
COLD FRONT WILL APPROACH AND MOVE THROUGH THE AREA ON TUESDAY AND
TUESDAY NIGHT BRINGING WITH IT SMALL CHANCES FOR THUNDERSTORMS.
HIGH PRESSURE BUILDS BACK IN ON WEDNESDAY AND THURSDAY BEFORE THE
NEXT ORGANIZED SYSTEM ARRIVES AROUND THURSDAY NIGHT OR FRIDAY.

&&

.NEAR TERM /TODAY/...
KEPT FORECAST HIGHS FROM PREVIOUS FORECAST WHICH IS BASICALLY A
COUPLE DEGREES WARMER THAN GUIDANCE. THIS METHOD HAS VERIFIED WELL
PAST COUPLE DAYS AND AIR MASS IS ESSENTIALLY UNCHANGED. ADDED A
CHANCE FOR SPRINKLES IN THE NORTH THROUGH MID MORNING BASED ON
CURRENT OBSERVATIONS OF WEAK UPPER DISTURBANCE MOVING THROUGH
NORTHERN ILLINOIS. DID NOT ADD MEASURABLE PRECIPITATION AS THE DRY
COLUMN OVER OUR AREA IS CAUSING MOST ANYTHING THAT APPROACHES TO
EVAPORATE. THIS WILL CAUSE SOME MORE CLOUDS OVER THE NORTHERN HALF
OF THE AREA AS WELL THROUGH THE MORNING HOURS.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
FORECAST FOCUS IS ON POPS TONIGHT THROUGH WEDNESDAY.

GFS IS SLIGHTLY WEAKER AND FASTER THAN THE NAM WITH THE LOW PRESSURE
SYSTEM TRAVERSING THE WESTERN GREAT LAKES TONIGHT THROUGH WEDNESDAY
BUT NOT ENOUGH TO MAKE FOR APPRECIABLY DIFFERENT FORECASTS SO A
BLEND WAS USED. SOME FORCING MOVES THROUGH TONIGHT WITH A 40-50 KT
LOW LEVEL JET PASSING THROUGH AHEAD OF THE COLD FRONT. FORECAST
SOUNDINGS ARE SO DRY HOWEVER ITS HARD TO SEE HOW ANYTHING COULD FORM
EXCEPT PERHAPS FOR A FEW CLOUDS. BY TUESDAY AFTERNOON SOUNDINGS HAVE
MOISTENED SOME /AT LEAST ENOUGH TO CREATE SOME INSTABILITY/ BUT THE
LOW LEVEL JET HAS MOVED OFF BY THIS POINT. UPPER FORCING ALL STAYS
WELL NORTH OF THE AREA. HOWEVER THE COLD FRONT LOOKS TO BE MOVING
THROUGH DURING THIS TIME AND FRONTOGENESIS WITH THE FRONT LOOKS
DECENT.

MET/MAV POPS FOR TUESDAY AFTERNOON ARE VERY LOW...DRY IN MOST PLACES
TO SLIGHT CHANCE IN OTHERS. OPERATIONAL NAM AND GFS ARE STAYING DRY
OR CLOSE TO IT AS WELL. SREFS HOWEVER ARE THROWING OUT LIKELIES
ACROSS THE EASTERN COUNTIES. HAVE A CONCERN THAT ALTHOUGH DO NOT
EXPECT WIDESPREAD PRECIPITATION ACROSS THE AREA THAT ENOUGH MOISTURE
COULD RETURN THAT WHEN COMBINED WITH THE FRONTAL PASSAGE COULD SEE
SOME THUNDERSTORMS FORM. WITH THIS IN MIND HAVE GONE WITH LOW
CHANCES IN THE SOUTH AND SLIGHT CHANCE CENTRAL FOR THE AFTERNOON TO
COINCIDE WITH FRONTAL PASSAGE.

MODELS SHOW FRONT SLOWING AFTER 0Z AND HAVE KEPT CHANCE POPS IN THE
SOUTH THROUGH 6Z FOR THIS REASON. AFTER 6Z HAVE JUST HELD ONTO A
SLIGHT CHANCE IN THE FAR SOUTH IN CASE THE MODELS ARE MOVING THINGS
OUT TOO FAST. BY WEDNESDAY MORNING FOLLOWING ALL OPERATIONAL MODELS
WITH KEEPING THINGS DRY.

WENT WITH WARMER MAV TONIGHT WITH STRONG WARM ADVECTION FROM LOW
LEVEL JET. TUESDAY WENT WITH WARMER MAV AND ADDED 2 TO MATCH RECENT
VERIFICATION. TUESDAY NIGHT WENT A BIT WARMER THAN GUIDANCE AS COLD
AIR LOOKS LIKE IT WILL GET STUCK UP A LITTLE FURTHER NORTH WITH THE
FRONT STALLING.

&&

.LONG TERM /WEDNESDAY NIGHT TO SUNDAY/...
FORECAST ISSUES ARE RAIN CHANCES FRIDAY AND SATURDAY. MODELS ALL
SIMILAR AT LEAST INTO LATE WEEK WHEN SLIGHT DIFFERENCES ARISE
RELATED TO NEXT RAIN CHANCES. WILL USE BLEND OF MODEL SOLUTIONS
THROUGHOUT BUT LEAN TO SLOWER EURO RAIN ARRIVAL LATE WEEK AS THIS
MODEL USUALLY IS BETTER AT LONGER RANGES AND THIS ALSO FAVORS
RECENT DRY CONDITIONS WHICH HAVE BEEN IMPACTING AND DIMINISHING
RAIN CHANCES.

HIGH PRESSURE MOVES ACROSS GREAT LAKES AND BRINGS DRY WEATHER AND
TEMPS JUST SLIGHTLY ABOVE NORMAL INTO FRIDAY. MOSTLY CLOUD FREE
PERIOD WITH MODERATELY LOW DEWPOINTS AND NOT OVERLY STRONG WIND
WILL MAINTAIN THE LARGE DIURNAL DAILY TRENDS. WILL STAY CLOSE TO
COOLEST MOS MINS AND WARMEST MOS MAXS.

LATE WEEK SYSTEM MODEL DIFFERENCES TIE TO COMBINATION OF ANOTHER
PRETTY STRONG SHORT WAVE DROPPING INTO THE PLAINS THURSDAY AND
APPROACHING OUR AREA BY THE FRIDAY COUPLED WITH GULF MOISTURE
RETURN. KEY HERE IS CURRENT DISTURBANCE IN WESTERN GULF GETTING
DRAWN UP INTO APPROACHING SYSTEM MID TO LATE WEEK. MODELS DIFFER
SOME ON TIMING. A COMBINATION OF WARM FRONT MOVING EAST ACROSS
AREA SATURDAY AND THEN COLD FRONT SUNDAY PROVIDE MECHANISM TO DRAW
MOISTURE NORTH AND PROVIDE LIFT SO PRECIP CHANCES FRIDAY AND
SATURDAY APPEAR TO BE BEST IN QUITE AWHILE. BUT BIG QUESTION MARK
IS THAT THIS IS STILL NEARLY A WEEK AWAY AND WE SOILS STILL REMAIN
VERY DRY SO A WAIT AND SEE IS CERTAINLY IN ORDER.

&&

.AVIATION /060600Z TAF ISSUANCE/...
SCATTERED CONVECTION PROBABLE OVERNIGHT INTO THE EARLY MORNING HOURS
ACROSS IOWA INTO THE SOUTHERN GREAT LAKES ALONG THE LOW LEVEL
JET...BUT ANY CONVECTION EXPECTED TO STAY TO THE NORTHWEST OF THE
TAF SITES.

SURFACE WIND GUSTS 20-24KTS FROM 160-180 HEADINGS APPEAR PROBABLE TO
DEVELOP AFTER 061700Z.

NO CEILING OR VISIBILITY ISSUES EXPECTED IN THE VICINITY OF THE TAF
SITES THROUGH THE NEXT 24 HOURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS AFTERNOON
FOR INZ060>063-067>071.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....TUCEK/CP
AVIATION...JAS/JH
Hazardous weather outlook, Sep 5, 3:00 PM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT SUN SEP 5 2010

INZ021-028>031-035>049-051>057-060>065-067>072-061900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
300 PM EDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND AGAIN FRIDAY AND SATURDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER...LIGHTNING
IS A THREAT WITH ANY THUNDERSTORM.

DRY VEGETATION...LOW HUMIDITY AND MODERATE BREEZES MONDAY WILL
RESULT IN AN ELEVATED RISK FOR FIRE CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

Nearby

Red Flag Warnings in Indiana, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.